Mississippi, 2018

Flash Flooding and Hail in Mississippi, May 23 to 26, 2018

May 23 to 26, 2018 · NWS JAN · 21 events in 12 counties and zones

Showers and thunderstorms developed each day in a warm, moist, and unstable air mass. Some of these storms produced damaging wind gusts, flash flooding, and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$172,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed each day in a warm, moist, and unstable air mass. Some of these storms produced damaging wind gusts, flash flooding, and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 23, 1:41 PM CST, 4 hours 54 minutes earlier.

Area forecast discussion, May 23, 1:41 PM CST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
241 PM CDT Wed May 23 2018

.DISCUSSION...

Today and Tonight...Not to sound like a broken record, but the warm
and humid conditions will persist across the ArkLaMiss through the
forecast period.  Convection from this afternoon will continue to
develop through early evening, before gradually beginning to
dissipate after sunset and daytime heating wanes.  With such a
deeply moist and unstable airmass over the region, a few strong
storms are possible during the rest of the afternoon, with an
isolated storm potentially reaching severe limits.  Gusty winds will
be the primary concern with such storms, but small hail can't be
ruled out.  Frequent cloud to ground lightning strikes and very
heavy downpours can both be expected.

Scattered clouds will linger across a good portion of the forecast
area overnight.  While I won't rule out a stray shower during the
overnight hours, it currently looks like most of the activity will
have subsided by midnight.  Overnight lows will remain on par with
those observed the past several night, as they fall into the upper
60s to lower 70s.

Currently, Thursday looks to yet again be a carbon copy of the
previous day.  Highs will warm to around 90 under partly to mostly
cloudy skies.  As the warming ensues and our atmosphere further
destabilizes, scattered to numerous showers and storms will begin
developing across the forecast area.  As we've seen the past few
days, a few strong storms look possible, with an isolated storm
reaching severe limits not entirely out of the question. /19/

.Thursday night through Tuesday: The primary focus will be for a
summer like pattern with scattered convection until we get to the
weekend into early next week for a subtropical or tropical like
disturbance tracking from the northern gulf.

There will be some ridging followed by some troughiness with weak
flow over the forecast area through the period. Pwats will from
around 1.8 inches until we get into the later half of the weekend
into early next week with amounts exceeding 2 inches. For Thursday
into Friday look for scattered convection during the heat of the day
which will decrease some the evening. This will change as we get
richer moisture coming out of the gulf with the subtropical or
tropical feature settling in the northern gulf. Expect thunderstorm
coverage to increase and to last through the night during the
weekend into early next week. With daytime heating, good instability
and light flow through the atmospheric column isolated strong to
severe storms will be possible with some microburst potential for
gusty winds. Also with light flow could also get slow moving storms
with locally heavy rainfall, esp when they train over the same area
for flash flooding issues. As far as the gulf disturbance is concern
models and their ensembles have a range of solutions from landfall
off the southeast Louisiana coast to northwest Florida. If it goes a
more eastern route we will be less affected by any heavy rainfall,
and vice versa if the route goes closer to the area we could get
more effected by heavy rainfall. WPC has the low pressure
disturbance making landfall on the Southeast Louisiana coast and
tracks it west across Southern Louisiana. NHC projects a 60 percent
chance of the system becoming a tropical depression in 5 days in the
northern gulf. We will continue to monitor this system in future
model runs.

Daily highs will be in the 80s. Nightly lows will be around the
middle 60s to the lower 70s. Adjusted for higher pops over the
weekend into early next week going toward WPC guidance on the low
track./17/

&&

.AVIATION...
18Z TAF discussion:
Scattered to numerous showers and storms are expected across the
area this afternoon and early evening.  Although VFR flight
categories will prevail at sites through much of the forecast
period, degraded ceilings and/or visibilities from convection
observed on-station will result in categories briefly falling to
MVFR/IFR status.  Gusty winds and small hail will be possible with
the most intense storms.  Frequent lightning strikes and heavy
downpours will accompany all of today's activity.  Surface winds
will be from the east northeast around 5 knots.  These will become
light to calm overnight into Thursday morning. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  89  69  87 /  31  53  32  63
Meridian      69  88  68  87 /  29  51  34  70
Vicksburg     71  89  70  88 /  28  57  28  51
Hattiesburg   68  88  68  87 /  40  63  34  73
Natchez       70  88  69  87 /  25  63  32  54
Greenville    71  89  71  88 /  22  34  22  44
Greenwood     70  89  70  88 /  22  34  22  49

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

17/19
Hazardous weather outlook, May 23, 1:12 PM CST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
212 PM CDT Wed May 23 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
212 PM CDT Wed May 23 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

19

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, May 23, 5:40 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
640 PM CDT WED MAY 23 2018

MSZ073-240030-
Lamar MS-
640 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAMAR COUNTY UNTIL 730
PM CDT...

At 640 PM CDT, Meteorologists were tracking a strong thunderstorm
near Purvis, or 7 miles southwest of West Hattiesburg, moving
southwest at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Pine Ridge around 650 PM CDT.
  Purvis around 705 PM CDT.
  Baxterville around 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 8948 3100 8948 3100 8950 3101 8950
      3101 8951 3111 8966 3118 8965 3134 8946
      3126 8935 3115 8935 3098 8944 3098 8947
TIME...MOT...LOC 2340Z 037DEG 9KT 3123 8944

BYB
Special weather statement, May 23, 5:41 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
641 PM CDT WED MAY 23 2018

MSZ036-037-042>044-050-240015-
Scott MS-Attala MS-Leake MS-Yazoo MS-Madison MS-Holmes MS-
641 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HOLMES...SOUTHERN
LEAKE...SOUTHWESTERN ATTALA...NORTHWESTERN SCOTT...EASTERN YAZOO AND
NORTHEASTERN MADISON COUNTIES UNTIL 715 PM CDT...

At 640 PM CDT, Meteorologists were tracking a strong thunderstorm
near Camden, or 13 miles west of Carthage, moving south at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carthage, Pickens, Camden, Tuscola, Farmhaven, Vaughan, Ludlow,
Cameron, Walnut Grove, Lena and Standing Pine.

LAT...LON 3301 9002 3267 8936 3248 8962 3280 9010
TIME...MOT...LOC 2340Z 007DEG 18KT 3275 8976

JM
Special weather statement, May 23, 5:55 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
655 PM CDT WED MAY 23 2018

MSZ047-053-240030-
Warren MS-Claiborne MS-
655 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLAIBORNE AND SOUTH
CENTRAL WARREN COUNTIES UNTIL 730 PM CDT...

At 654 PM CDT, Meteorologists were tracking a strong thunderstorm
near Yokena, or 18 miles south of Vicksburg, moving north at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Claiborne
and south central Warren Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3210 9105 3210 9103 3212 9103 3214 9100
      3216 9100 3216 9102 3219 9101 3212 9085
      3195 9088 3194 9100 3201 9108
TIME...MOT...LOC 2354Z 183DEG 5KT 3208 9098

JM
Special weather statement, May 23, 6:01 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
701 PM CDT WED MAY 23 2018

MSZ043-048-049-240045-
Hinds MS-Rankin MS-Madison MS-
701 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT RANKIN...EAST CENTRAL HINDS AND
SOUTHEASTERN MADISON COUNTIES UNTIL 745 PM CDT...

At 701 PM CDT, Meteorologists were tracking a strong thunderstorm
over Pisgah, or 11 miles southeast of Canton, moving southwest at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Goshen Springs around 710 PM CDT.
  Fannin around 720 PM CDT.
  Pearl, Brandon, Flowood and Monterey around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3231 9044 3261 8993 3253 8977 3248 8976
      3208 8983
TIME...MOT...LOC 0001Z 029DEG 21KT 3250 8989

BYB
Special weather statement, May 23, 6:03 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
703 PM CDT WED MAY 23 2018

MSZ056-057-240030-
Smith MS-Jasper MS-
703 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JASPER AND
NORTHEASTERN SMITH COUNTIES UNTIL 730 PM CDT...

At 702 PM CDT, Meteorologists were tracking a strong thunderstorm
near Raleigh, or 18 miles northwest of Stringer, moving south at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Raleigh around 720 PM CDT.

Other locations impacted by this storm include Sylvarena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3202 8957 3222 8956 3222 8943 3219 8931
      3181 8924
TIME...MOT...LOC 0002Z 353DEG 7KT 3206 8948

JM
Special weather statement, May 23, 6:13 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
713 PM CDT WED MAY 23 2018

LAZ015-016-023-025-240045-
Tensas LA-Madison LA-Richland LA-Franklin LA-
713 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TENSAS...MADISON...
RICHLAND AND FRANKLIN PARISHES UNTIL 745 PM CDT...

At 712 PM CDT, Meteorologists were tracking several strong
thunderstorms near in Tensas... Madison...Richland and Franklin
Parishes.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3238 9201 3245 9194 3249 9193 3254 9144
      3254 9120 3227 9118 3206 9124 3208 9192
      3209 9187 3217 9190 3218 9194 3217 9198
      3220 9198 3219 9201 3225 9199 3228 9200
      3228 9203
TIME...MOT...LOC 0012Z 353DEG 6KT 3228 9153

JM

The radar

The Jackson/Brandon,MS radar (KDGX), 4 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 flash flood, 3 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Rankin

When
May 23, 6:35 PM CST
Where
Rankin County, 1.36 mi WNW of Value
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
32.290, -90.020

A tree was blown down on a house and car in the Crossgates area.

Thunderstorm Wind, Rankin

When
May 23, 6:41 PM CST
Where
Rankin County, 0.69 mi S of Pelahatchie
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.310, -89.800

Trees were blown down in the Pelahatchie area in association with an outflow boundary.

Thunderstorm Wind, Rankin

When
May 23, 7:10 PM CST
Where
Rankin County, 0.54 mi W of Johns
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
32.129, -89.839

Large limbs were blown down on Gil Road.

Thunderstorm Wind, Rankin

When
May 23, 7:15 PM CST
Where
Rankin County, 1.63 mi SE of Lakeland
Measured
39 kt (45 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
32.201, -90.154

Power lines were blown down on Russell Street.

Flash Flood, Rankin

When
May 23, 7:15 PM CST to 8:20 PM CST
Where
Rankin County, 2.82 mi WNW of Montery to 2.2 mi ESE of Lakeland
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
32.197, -90.124

Street flooding occurred on Monterey Road.

Thunderstorm Wind, Copiah

When
May 23, 8:00 PM CST
Where
Copiah County, 0.91 mi NE of Crystal Spgs
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
31.990, -90.360

Three large tree branches were blown down.

Thunderstorm Wind, Lowndes

When
May 24, 3:10 PM CST
Where
Lowndes County, 0.9 mi NW of Interstate City
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.510, -88.410

Six trees and some power lines were down.

Thunderstorm Wind, Lauderdale

When
May 24, 4:19 PM CST
Where
Lauderdale County, 2.07 mi S of Bailey
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.440, -88.730

A tree fell on a house.

Thunderstorm Wind, Yazoo

When
May 25, 12:48 PM CST
Where
Yazoo County, 0.58 mi E of Satartia
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.670, -90.540

A tree was blown down and a fence was damaged which allowed cattle to escape.

Thunderstorm Wind, Warren

When
May 25, 1:46 PM CST
Where
Warren County, 4.5 mi NNE of Bovina
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
32.410, -90.700

Trees were blown down.

Thunderstorm Wind, Hinds

When
May 25, 2:18 PM CST
Where
Hinds County, 1.36 mi WNW of Clinton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.340, -90.350

A tree was blown down on South Frontage Road.

Hail, Hinds

When
May 25, 2:23 PM CST
Where
Hinds County, Clinton
Measured
0.75 in hail
Reported by
Public
Coordinates
32.330, -90.330

Lightning, Hinds

When
May 25, 2:45 PM CST
Where
Hinds County, 2.17 mi NW of Jackson
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.356, -90.191

The Liberal Trinity Church of God in Christ was on fire after lightning struck the steeple.

Thunderstorm Wind, Webster

When
May 25, 4:00 PM CST
Where
Webster County, 0.9 mi NE of Eupora
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Utility Company
Coordinates
33.540, -89.270

Three trees were blown down around Eupora.

Flash Flood, Hinds

When
May 25, 4:00 PM CST to 4:45 PM CST
Where
Hinds County, 1.75 mi E of Clinton to 1.65 mi E of Clinton
Cause
Heavy Rain
Property damage
$2,000
Reported by
Social Media
Coordinates
32.330, -90.300

Water was across several roads near the Walmart in Clinton.

Thunderstorm Wind, Warren

When
May 26, 2:43 PM CST
Where
Warren County, 1.17 mi E of Magnolia Heliport
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
32.330, -90.880

A few trees were blown down in town.

Flash Flood, Warren

When
May 26, 3:15 PM CST to 4:15 PM CST
Where
Warren County, 1.13 mi NE of Stout to 1.34 mi NE of Stout
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.311, -90.886

Pemberton Square Blvd was flooded.

Thunderstorm Wind, Leake

When
May 26, 3:45 PM CST
Where
Leake County, 0.58 mi W of Ofahoma
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
32.700, -89.710

A tree was blown down across the Natchez Trace Parkway.

Hail, Marion

When
May 26, 4:00 PM CST
Where
Marion County, 1.5 mi SSE of Columbia
Measured
1 in hail
Reported by
Public
Coordinates
31.230, -89.820

Dime to quarter size hail fell.

Flash Flood, Lawrence

When
May 26, 4:30 PM CST to 5:30 PM CST
Where
Lawrence County, 4.04 mi E of Tilton to 1.94 mi E of Tilton
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.418, -89.951

A few roads were flooded.

Hail, Carroll

When
May 26, 4:35 PM CST
Where
Carroll County, 2.41 mi WNW of Beatty
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.280, -89.790

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748295, 748296, 748302, 748314, 749639, 748326, 748329, 748331, 748333, 748334, 748337, 748335, 748338, 749502, 749503, 749505, 749506, 749510, 749508, 749507, 749509.